Ohio, 2002

Tornadoes in Ohio, November 10, 2002

November 10, 2002 · NWS CLE · 5 events in 5 counties and zones

5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 10, 1:50 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 10, 1:50 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EST SUN NOV 10 2002

WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH.  CDFNT MOVG THRU
TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC.

.CLE...
OH...SVR TSTM WATCH TIL 7 PM NW OH.
PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 10 hours 58 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON.

SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND
THEN MOVE EAST ACROSS THE CWA.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Marion

When
November 10, 5:10 PM EST
Where
Marion County, Marion
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.583, -83.133

A small tornado touched down in rural Marion County about five miles north of Marion near the intersection of State Route 4 and U.S. Highway 23. The tornado was on the ground for only a couple hundred feet and caused no damage other than downing several trees.

Tornado, Richland

When
November 10, 5:45 PM EST to 5:46 PM EST
Where
Richland County, Ontario
Rating
F1
Path length
1 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
40.750, -82.633

A tornado touched down three miles west of Ontario just north of Flowers Road and about a mile west of State Route 314. The tornado traveled northeast and leveled a cinder block building and caused extensive structural damage to a house. A car parked near the house was punctured in several spots by debris and hand tools blown from the cinder block building. Many trees were downed along the damage path which was nearly one mile in length and about 25 yards in width. The tornado lifted just before crossing State Route 314.

Tornado, Ashland

When
November 10, 5:48 PM EST to 5:58 PM EST
Where
Ashland County, Polk
Rating
F2
Path length
5.5 mi
Path width
50 yd
Property damage
$1.6 million
Reported by
NWS STORM SURVEY
Coordinates
40.950, -82.217

A tornado touched down two miles southwest of Polk near the intersection of County Road 601 and Township Road 902. A new home at this location was destroyed. The tornado then traveled northeast across the western and northern portions of Polk. Two homes on the west side of Polk were heavily damaged and a small barn was leveled just north of town. Another 10 to 12 buildings, including two public buildings sustained minor damage in Polk. From Polk, the tornado traveled northeast across rural areas and passed just to the west of Albion. Two homes along County Road 620 just west of Township Road 521 lost entire roofs and had exterior walls partially or entirely knocked down. A nearby barn was leveled with debris thrown as much as one half mile. A small boat tethered in a pond near the barn was found a quarter mile away and the pond itself was filled with debris. A church in the area had it's steeple toppled. The tornado continued northeast and damaged several more homes and buildings. The tornado moved into Medina County just east of County Road 175. In the county, a total of five homes were either completely destroyed or declared unlivable with another 11 homes sustaining enough damage to require significant repairs. Approximately 30 additional homes and buildings suffered minor damage. A few dozen cars sustained varying amounts of damage. The tornado was on the ground in Ashland County for approximately five and a half miles with the damage path no more than 50 yards in width.

Tornado, Medina

When
November 10, 5:58 PM EST to 6:05 PM EST
Where
Medina County, Homerville
Rating
F2
Path length
4 mi
Path width
50 yd
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
41.033, -82.133

A tornado moved into the county from Ashland County just to the east of Firestone Road. The tornado then traveled northeast through Homerville and finally dissipated about a mile and a half northeast of the town. The first significant damage in the county occurred along Williams Road where a newer two story home lost it's roof and most of the second floor. Several other homes and buildings in this area sustained minor damage. In Homerville, an auto repair shop was destroyed and several homes sustained moderate to minor damage. A barn was destroyed just southwest of town. Many cars were damaged and dozens of trees downed. The tornado was on the ground in Medina County for approximately four miles and had a damage path no more than 50 yards in width.

Tornado, Wayne

When
November 10, 6:20 PM EST to 6:27 PM EST
Where
Wayne County, West Salem
Rating
F2
Path length
5 mi
Path width
100 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
40.967, -82.100

A tornado touched down about four miles south of West Salem just east of State Route 301 along Pleasant Home Road. The tornado then traveled northeast for approximately five miles before dissipating two and one half miles southwest of Burbank near the intersection of Britton and Franchester Roads. Extensive damage was done along the damage path which was mostly around 50 yards in width but up to several hundred feet wide along Palmer Road. A home on Pleasant Home Road was heavily damaged as were three other homes on Easton Road to the west of Wohlganuth Road. Two more homes were severely damaged on Wohlganuth Road. A home and six outbuildings were destroyed as the tornado crossed Palmer Road about a mile east of State Route 539 (Wohlganuth Road). A second home was leveled on Ruff Road just to the west of Stratton Road. Finally, a home was heavily damaged near where the tornado dissipated. Several other homes and buildings sustained minor damage. Many vehicles were also damaged. At least 20 power poles were snapped and several hundred trees downed along the damage path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyThe tornado archive for Ohio, 2002Warnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322107, 5322037, 5322105, 5322106, 5322038.